The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Beta blockers and acid reflux

I have been taking beta blockers and find them very effective (first I tried *propranolol *but it made me tired then atenolol).

However when I increased my atenolol to 100mg I got such bad acid reflux that it burned my voice box and throat and left me in a lot of pain.

Do some beta blockers for migraine give less trouble with reflux than others?

I had acid reflux when on Propranolol if I took it before bed. I think they relax the muscle which keeps your stomach closed to your oesophagus. I found sitting up for a few hours after taking it helped me and Gaviscon! Not sure if any of them don’t cause acid reflux though sorry x

— Begin quote from "Charychar"

I had acid reflux when on Propranolol if I took it before bed. I think they relax the muscle which keeps your stomach closed to your oesophagus. I found sitting up for a few hours after taking it helped me and Gaviscon! Not sure if any of them don’t cause acid reflux though sorry x

— End quote

Gaviscon from the UK rocks for acid reflux. American Gaviscon is useless. I get mine imported because it is such a help for me for reflux. Also, yeah switching medication times is a big help for the GI side effects for me.

How long have you been on the med? It may go away on its own if you’re still in the first few months.

Morning all,

So I’m almost 5 weeks on 160mg of propranolol and for the last 3 I’ve been experiencing reflux. It started with glands swollen, throat sore and a feeling that something is stuck ever time I swallow. I had this before years ago when I started effexor but it passed.

In the last week it’s very uncomfortable. I visited my pharmacist who told me to take gaviscon 4 times per day and for a few days take one of my hubbies omeprazole… So both are giving some relief.

Before I book an apt with gp, any advice for me or guidance on what to do regarding meds. I’m due to start ajovy later this month and want to start with a clean side effect list…if I can. I could drop back on pp but I’m climbing since Dec to reach this dose.

Am thinking I might visit a herbalist to offset impact of drugs on my body but I know neuro will baulk at that one…

Thanks all
Elaine xx

I’d certainly baulk at that too. Don’t queer the pitch. Besides there are contraindications for lots of herbal remedies with betablockers. As you are embarking on injectables I wouldn’t want to change anything else currently. Could cloud the issue.

I have a GERD reflux Dx which predates chronic MAV. Can’t relate to any of your symptoms other than the ‘stuck in the throat’ feeling. Wouldn’t associate reflux with swollen glands, or sore throat. Have experienced sore, oh very sore, chest, through constant belching when reflux goes on constantly over several days. Hurts with every belch. From your wording you seem sure that’s what it is and it’s PP Linked. I know it’s possible to have swollen throat, lips etc as an allergic reaction to PP although one might wonder ‘why now, after such time’ but not impossible. Can you just speak to your Doc over the phone or a decent pharmacist maybe? Rather than an appointment. Probably told you before but the
Consultant who carried out my endoscopy told me I am most probably allergic to some coating on capsules. Since then I only take tablets.

Daft question. You are taking the PP whilst you have plenty of food in your stomach? Otherwise even on tablets I can still get reflux. It’s supposed to be taken with food and a full glass of water rather than a couple swigs to just get the tablets down. Don’t let them touch the insides your mouth. Heaven knows what’s in them but I have found if one sticks to the roof of my mouth for even as short a time as it takes to swig a second time next day all the skin it touched there will peel off. And Ouch!

Gaviscon? I could drink it by the gallon to no avail. Have you access to Rennie tablets? Or Granny’s remedy Baking Soda maybe?

Hi Helen, thanks for your thoughts, as always appreciate them. On the herbs, didnt think that thru so I’ll pause and do some research.

I’m actually taking the pp at 6 am on an empty tummy, I’ve been doing this for ages but maybe the 160mg just too much on empty tum. And yes just a swig of water.

I take effexor around 9am so I try to keep a gap between them, any closer and I feel queasy and lightheaded. I’ll look at timings tomorrow and work out a new schedule, I’ll reverse them and see how it goes.

Gaviscon is my new best friend so taking that daily. I’ll ring gp for advice vs apt, can’t face one tbh. I think food is a factor too so I need to pull all spicy foods.

Thanks again Helen
Elaine x

There. That’s your answer. Perfect recipe for reflux. Take it after a decent sized breakfast. And I lay money you can chuckthe Gaviscon.

Will let you know so :blush:. Thanks again x

‘Been doing this for ages’ . Odd that. But know the feeling. I have been taking my third daily dose of immediate release PP late just before bed at least five hours after main meal of day for ?couple of years. No problems. Then four months back upped dose from 180mg to 200mg. Everything fine or so I thought. Maybe two weeks ago started waking up fee!ing odd. Eyes open but brain really not engaged. Not switched on. Eyes not cooperating. Is this Feeling ‘Stoned’? More than ‘half daft’ and taking 15 minutes to come to full consciousness. Like I’d been woken up from a deep sleep in the middle of the night. Much thought later. Working on principle PP works better on food and particularly protein started ensuring I ate something about one hour before taking that last dose. Too early to be sure but this morning is Day Four and so far back in sync.

Well Helen, so I changed the meds today, 8am pp with porridge and lots of water, then 2hrs later effexor with toast an from 2pm, can’t feel the lump as I swallow. Could be a once off but I hope not. I’m delighted, we forget how good it is to just swallow easily, it’s bliss. Thanks for that steer. It sounds like the increase for you took effect. On paper we think a few mg is only a few but yet again our bodies remind us just how powerful they are. So, here’s hoping I get a good now for a few days. Will stop the gastro tablet Friday.

we need to form the club of propranolol here. :slight_smile: Just wanted to say that my doctor said she doesn’t think I can go above 80mg, because I am running low in my blood pressure. It has really helped so many symptoms, I hope it slowly helps the dizziness/ rocking.

1 Like

Give it up to the full 4 months and it may well do. Despite having taken PP for nearly four years my most recent increase took a full four months to really kick in. The difference is amazing, just other 20mg and I appear to have leapt ahead. Biggest improvement ever. Sorry to hear about your BP. Propranolol is No 1 first line NHS choice here in UK.

2 Likes

Thanks @Onandon03! Great to hear that you are feeling even better now! I feel it too, like more energy, less dreadful feeling… also changes in the dizziness which tells me things are moving.

1 Like

Fab news!!

1 Like

Whoops. That slipped out like the cat in the dead of night. I was keeping it under wraps until I’d found an effective preventative for Jinx Mechanism.:wink: